Polypharmacy in Older Adults at Home: What It Is and What To Do About It— Implications for Home Healthcare and Hospice, Part 2
* To take the test online, go to our secure Web site at http://www.nursingcenter.com/HHN.
* On the print form, record your answers in the test answer section of the CE enrollment form on page 79. Each question has only one correct answer. You may make copies of these forms.
* Complete the registration information and course evaluation. Mail the completed form and registration fee of $24.95 to: Lippincott Williams & Wilkins, CE Group, 74 Brick Blvd., Bldg. 4, Suite 206, Brick, NJ 08723. We will mail your certificate in 4 to 6 weeks. For faster service, include a fax number and we will fax your certificate within 2 business days of receiving your enrollment form.
* You will receive your CE certificate of earned contact hours and an answer key to review your results. There is no mini- mum passing grade.
* Registration deadline is February 28, 2015.
DISCOUNTS AND CUSTOMER SERVICE
* Send two or more tests in any nursing journal published by Lippincott, Williams & Wilkins together by mail and deduct $0.95 from the price of each test.
* We also offer CE accounts for hospitals and other health care facilities on nursingcenter.com. Call 1-800-787-8985 for details.
Lippincott Williams & Wilkins, publisher of Home Healthcare Nurse, will award 2.5 contact hours for this continuing nursing education activity.
Lippincott Williams & Wilkins is accredited as a provider of continuing nursing education by the American Nurses Credentialing Center's Commission on Accreditation.
This activity is also provider approved by the California Board of Registered Nursing, Provider Number CEP 11749 for 2.5 contact hours. Lippincott Williams & Wilkins is also an approved provider of continuing nursing education by the District of Columbia and Florida #FBN2454. Your certificate is valid in all states.
The ANCC's accreditation status of Lippincott Williams & Wilkins Department of Continuing Education refers only to its continuing nursing educational activities and does not imply Commission on Accreditation approval or endorsement of any commercial product.
CE TEST QUESTIONS
GENERAL PURPOSE: To help clinicians identify and reduce the problem of polypharmacy in home healthcare and hospice care.
LEARNING OBJECTIVES: After reading this article and taking this test, you should be able to:
1. Summarize the relevant information and recommended strategies for identifying polypharmacy, particularly for older adult patients.
2. Plan the appropriate strategies for reducing polypharmacy, particularly for older adult patients.
1. Polypharmacy is defined as
a. filling prescriptions at more than one pharmacy.
b. taking over-the-counter medications without consulting a clinician.
c. using or prescribing more medications than are clinically indicated.
d. taking two medications that are in the same drug classification.
2. When using prudent prescribing for a patient who reports a new symptom, the clinician should first ask if
a. the medications the patient takes are working well.
b. increasing the dosage of current medication might help.
c. the patient feels that the symptom warrants a new medication.
d. the new symptom could be an adverse effect of the patient's medication.
3. The best way to identify all unnecessary medications a patient is taking is to
a. perform a thorough medication review and reconciliation.
b. use the Beers Criteria to assist with the identification process.
c. ask a family member to make a list of the patient's medications.
d. use the Screening Tool of Older Persons' Potentially Inappropriate Perscriptions and the Screening Tool to Alert Doctors to Right Treatment criteria to assess the situation.
4. According to Yang and colleagues, which is the most effective way to obtain a complete medication list for a patient?
a. Asking the patient's primary care provider
b. Requesting a report from the patient's pharmacy
c. Obtaining medical records from the client's last visit
d. Conducting an in-home interview and investigation
5. Both Avorn and Sloane emphasized that clinicians should first view symptoms older patients report as
a. potential medication side effects.
b. new pathophysiological problems.
c. a worsening of current symptoms.
d. an interaction between two medications.
6. Once the problem of polypharmacy is identified, the next step is to
a. talk with the patient's family.
b. work to remedy the problem.
c. suggest replacement medications.
d. conduct an assessment of the patient.
7. When working with the prescriber on a multiple medication discontinuation plan, the clinician should recommend
a. immediately discontinuing all medications the client might not need.
b. first eliminating medications unrelated to the symptom.
c. using an appropriate sequence for discontinuing medications.
d. immediately discarding medications whose risks might outweigh their benefits.
8. The last step in the four-step process to discontinuing medications proposed by Bain and colleagues is
9. When discontinuing a medication that might possibly cause a return of the symptoms for which it was prescribed, the best approach for the clinician is to
a. suggest that the provider prescribe a similar but less potent medication.
b. take no specific action and wait to see what the patient reports.
c. explain that the patient can try an over-the-counter remedy.
d. tell the patient there may be a return of initial symptoms.
10. According to the article, which of the following plays an especially important role in the decisions made about discontinuing medications?
a. The goals of therapy
b. Adherence to the regimen
c. The costs of the medications
d. Access to a pharmacist
11. When a patient is admitted to hospice or consents to a palliative care approach, medications that are used for which of the following purposes are likely to be discontinued?
a. Pain management
b. Cholesterol control
c. Relief from constipation
d. Emesis control
12. The authors suggest that a good way to partner with a prescriber initially is to identify that you are only one of the many clinicians this patient interacts with and therefore
a. might not be speaking with the right person.
b. need guidance in working with the patient.
c. may not have all the information you need.
d. do not understand the patient's drug regimen.
13. Discontinuing which type of medication can cause withdrawal symptoms of both anxiety and depression?
b. Beta blocker
14. Discontinuing which type of medication can cause physiologic withdrawal, exacerbation of the underlying condition, and a new set of symptoms?
a. Antiparkinson agent
b. Histamine-2 blocker
c. Nonsteroidal antiinflammatory drug
d. Angiotensin-converting enzyme inhibitor
15. Discontinuing which type of medication can cause withdrawal symptoms of abdominal cramping and diarrhea?
a. Antiangina agents
b. Narcotic analgesics
c. Beta blockers
d. Alpha-antagonist antihypertensives
© 2013 Lippincott Williams & Wilkins, Inc.